Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 331, NWS Norman, OK

June 23, 2000Stephens County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 23, 2000, 5:01 PM CDT for Stephens County, Oklahoma. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 23, 2000, 5:01 PM CDT (22:01 UTC)
Expired
Jun 23, 2000, 5:45 PM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Stephens County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2000-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1393 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2000-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1393 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

410 
WUUS54 KOUN 232202
SVROKC
OKC137-232245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
501 PM CDT FRI JUN 23 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEPHENS COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 545 PM CDT

* AT 501 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4
  MILES SOUTH OF DUNCAN...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BRAY AND DUNCAN

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AT LEAST 60 MPH 
ARE LIKELY.

LAT...LON 3452 9811 3440 9794 3458 9761 3468 9789

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:30 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 23, 3:30 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT FRI JUN 23 2000

SURFACE MAP SHOWS GENERAL SOUTHERLY FLOW ACROSS OK WITH FAIRLY
UNIFORM TEMP/MOISTURE CONDITIONS. GENERAL SCENARIO IS THAT OF
UNSTABLE...UNCAPPED ATMOSPHERE TODAY.  WATER VAPOR CONTINUES TO SHOW
GOOD MID TO UPPER LEVEL PLUME OF MOIST AIR FEEDING AROUND UPPER HIGH
SITUATED OVER BRO VCNTY. ALL THIS IMPLIES ATMOSPHERE WILL EASILY
OVERTURN WITH SCATTERED AFTERNOON/EVENING CONVECTION DIMINISHING AT
SUNSET.  THERE IS BETTER FLOW ALOFT TODAY COMPARED TO THURSDAY WHICH
SHOULD TEND TO PUSH CELLS NORTHEAST. GUST FRONT INTERACTIONS MAY BE
LESS IMPORTANT FOR PROPAGATION OF CELLS TODAY COMPARED TO
YESTERDAY.  DIFFICULT TO LOCATE ANY FEATURES IN LOW LEVEL FLOW WHICH
WILL FOCUS INITIATION OF TSRA SO WILL MAINLY FOLLOW SAT/RADAR
TRENDS. CURRENTLY IT APPEARS SPS-LAW CORRIDOR WILL FIRE OFF FIRST.

ETA INDICATES 250 MB JET WILL ROUND UPPER RIDGE TONIGHT WITH LFQ
ACROSS N OK/S KS.  A WARM ADVECTION ZONE ALSO SETS UP ACROSS
KANSAS.  THIS SHOULD RESULT IN THUNDERSTORMS MAINTAINING STRENGTH
OVERNIGHT AS THEY ROLL SOUTHEAST FROM COLORADO AND PANHANDLE
TONIGHT. PLACED HIGHEST POPS NORTH AND LOWEST SOUTH TONIGHT...AND
FEEL SOUTHERN HALF OF CWA WILL MAINLY SEE PM/EVE CONVECTION WHILE
NORTHERN HALF HAS A SHOT AT BOTH PM CONVECTION AND ALSO OVERNIGHT
ACTIVITY ASSOC WITH UPPER JET.

GUIDANCE INDICATES A COLD FRONT WILL WORK SOUTH INTO CWA LATE SUNDAY
NIGHT INTO MONDAY. BASICALLY WENT WITH CHANCE POPS ALL THROUGH
EXTENDED BUT FEEL SUN NIGHT TO MON NIGHT HAS BEST SHOT AT DROPPING
RAIN AFTER TONIGHT WITH A DECENT SURFACE BOUNDARY TO FOCUS
CONVECTION.  LITTLE CHANGE IN TEMPS SEEN THROUGH SUNDAY WITH UPPER
80S TO LOW 90S FOR DAYTIME AND LOW 70S AT NIGHT. DROPPED TEMPS BACK
ACROSS THE BOARD MON-TUES WITH MORE CLOUDS AND BETTER PRECIP CHANCES
ASSOC WITH FRONT.

FCSTID = 33
OKC   72  89  72  90 /  40  30  20  20
HBR   72  92  72  92 /  30  20  30  20
SPS   72  92  72  94 /  60  20  20  20
GAG   70  90  70  92 /  50  30  30  20
PNC   72  89  72  91 /  50  40  30  20
DUA   72  89  72  90 /  30  20  20  20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jun 23, 12:30 PM CDT, 4 hours 31 minutes before
OKZ004>048-050>052-TXZ083>090-231900-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT FRI JUN 23 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS NORTHWEST OKLAHOMA... MAINLY NORTHWEST OF A LINE FROM
CHEROKEE... TO SEILING... TO CHEYENNE. SCATTERED THUNDERSTORMS ARE
ALSO POSSIBLE ACROSS THE REMAINDER OF OKLAHOMA AND WESTERN NORTH
TEXAS... HOWEVER THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LEVELS.

DISCUSSION...A VERY MOIST AIRMASS REMAINS IN PLACE OVER THE SOUTHERN
PLAINS THIS AFTERNOON WHILE THE CAPPING INVERSION IS ALMOST NON
EXISTENT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN
RESPONSE TO AFTERNOON HEATING. A COUPLE OF THE STORMS IN NORTHWEST
OKLAHOMA COULD BECOME SEVERE LATE THIS AFTERNOON AND EVENING WHERE
THE VERTICAL WIND PROFILE IS A LITTLE STRONGER. THE MAIN SEVERE
WEATHER THREAT WILL BE STRONG WINDS.

DUE TO THE DEEP MOISTURE ACROSS THE REGION... LOCALLY HEAVY RAINS
WILL BE POSSIBLE WITH ANY OF THE THUNDERSTORMS ACROSS OKLAHOMA AND
WESTERN NORTH TEXAS.

MOST OF THE THUNDERSTORMS WILL BEGIN TO DISSIPATE AROUND SUNSET
EXCEPT IN NORTHWEST OKLAHOMA WHERE THEY COULD PERSIST INTO THE
EVENING HOURS.

CJS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 5:44 PM CDTSevere Thunderstorm WarningOUNStephens46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.